Kansas, 2020

High Wind in Kansas, March 19, 2020

March 19, 2020 · NWS DDC · 7 events in 5 counties and zones

Strong winds developed behind a cold front sweeping across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong winds developed behind a cold front sweeping across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 19, 12:29 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 19, 12:29 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
129 PM CDT Thu Mar 19 2020

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Friday)
Issued at 1141 AM CDT Thu Mar 19 2020

Windy afternoon and into the overnight in store for the short term
forecast as the gradient strengthens ahead of an approaching cold
front from the northwest. Expect southwest winds over 40mph this
afternoon under ample daytime heating mixing boundary layer winds
to the surface. Downslope flow will allow temperatures to push
into the upper 60s to low 70s west to east across the CWA.

The aforementioned cold front will push through around the sunset
time frame switching winds abruptly out of the northwest gusting
up to 50mph initially with a strong advection of cold air
associated with it. Some sporadic rain showers will move along the
frontal boundary but with moisture limited, not much is expected
if any at all for most across the CWA. Winds will not diminish
until the very early morning hours of Friday gusting up to
30-35mph before easing off to 15-20mph winds after sunrise due to
the front pushing quickly to the east and southeast slackening the
gradient across the CWA with high pressure building back in from
the west. Friday morning low temperatures will be quite cold
compared to recent days dropping into the 20s and seeing wind
chill values into the single digits due to the strong northerly
winds towards sunset. Not much of a warmup is in store for Friday
to end the work week struggling to reach the 40s behind this cold
front. Another cold night heading into the weekend dropping into
the upper teens to low 20s as winds remain light and switch out of
the southeast heading towards sunrise Saturday morning. Patchy
fog cannot be ruled out at this time due to the upslope nature of
the low level flow Saturday morning and ample recent rain these
past couple of days.

.LONG TERM...(Friday night through Thursday)
Issued at 103 PM CDT Thu Mar 19 2020

Fairly quiet weather pattern for the long term as upper level
ridging builds back in across the Rockies and high plains with
northwest flow aloft for western Kansas. Surface high pressure
will dominate Saturday before exiting eastward later in the day
allowing for weak winds and temperatures to push back into the 50s
across much of the CWA. A weak northwest flow shortwave will push
across the area Saturday night into Sunday morning with minimal
chances for a quick rain to snow changeover mainly for northern
and northwestern counties across west central to central Kansas
along the I-70 corridor. Not much moisture associated with the
aforementioned shortwave as the surface low moves across
southwestern parts of the region Sunday morning. No cold push
associated with this shortwave as Sunday afternoon highs push over
the 60 degree mark back to average for this time of year for mid
March.

Another weak northwest flow shortwave for Monday afternoon and
into the overnight with rain showers the main threat with limited
instability for any thunderstorm activity that will mainly be
constrained to central portions of the state and south into
Oklahoma. Regardless, being a northwest flow pattern aloft,
moisture looks to be limited prior to the shortwave reaching
central to south central parts of the state. Accumulation amounts
look to be minimal as a result. Warm and mainly dry flow in the
low levels will continue through early next week with afternoon
high temperatures pushing near the 70 degree mark with mild
morning lows in the mid to upper 40s nearing the 50 degree mark.
Another cold front looks to inhibit the CWA into next Thursday
ending the week but looks again to moisture starved for the CWA
with not really any impacts associated at this time with no
significant winds expected and temperatures only cooling off from
the recent 70s to the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM CDT Thu Mar 19 2020

VFR conditions throughout the period with gusty southwest winds to
start the period as the gradient tightens ahead of an approaching
cold front out of northwest Kansas and eastern Colorado. Winds
will gust up to 35kts and shift out of the northwest to north up
to 40kts behind the front after 02Z. Showers in the vicinity of
GCK, DDC, HYS after this point through 10Z as winds start to
diminish to 25-30kt gusts as the gradient slackens in the front's
wake. North winds around 12-15kts after 13Z shortly after sunrise
as high pressure builds back in across the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  22  42  21 /  90  20   0   0
GCK  69  21  41  20 /  20  20   0   0
EHA  66  23  44  24 /  10   0   0   0
LBL  69  22  43  21 /  20  10   0   0
HYS  70  21  39  19 /  90  30   0   0
P28  73  27  45  23 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Mar 19, 3:24 AM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
424 AM CDT Thu Mar 19 2020

KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
424 AM CDT Thu Mar 19 2020 /324 AM MDT Thu Mar 19 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A low pressure center over eastern Colorado will move east across
Kansas this afternoon. Strong southerly wind with wind gusts
commonly in excess of 50 mph will characterize the afternoon
before a cold front moves through in the very early evening, with
similarly strong gusty winds. As a result of dry and windy
conditions, significant fire weather risk exists this afternoon.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Significant risk
* Snow: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Cooler temperatures are expected in the interim. Elevated fire
risk returns next week as temperatures warm and humidity falls.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Limited risk

* Saturday
 - Snow: Limited risk

* Sunday
  No hazards.

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Morton

When
March 19, 3:23 PM CST
Where
Morton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at 9 NW Wilburton.

High Wind, Morton

When
March 19, 4:31 PM CST
Where
Morton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at 9 NW Wilburton.

High Wind, Morton

When
March 19, 6:02 PM CST
Where
Morton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Observed at 5 WNW of Elkhart.

High Wind, Hamilton

When
March 19, 6:10 PM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Observed at 2 ESE of Coolidge.

High Wind, Seward

When
March 19, 8:25 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Observed at 5 NE Hayne.

High Wind, Finney

When
March 19, 8:32 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Observed at the Garden City airport.

High Wind, Ford

When
March 19, 9:04 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Observed at the Dodge City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884084, 884085, 884086, 884087, 884088, 884090, 884092.